Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 5, NWS Missoula, MT

August 10, 20068 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 10, 2006, 11:57 AM MDT for 8 counties in Montana; 5 counties in Idaho. It was in force for 10 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 11:57 AM MDT (17:57 UTC)
Expired
Aug 10, 2006, 9:53 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Flathead County, MT, Glacier County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 77 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:50 PM MDTTSTM WND DMGTroy, MT*** 1 INJ *** A TREE BLEW OVER AND KNOCKED A MAN OFF A LADDER WHILE HE WAS DOING CONSTRUCTION WORK ON HIS HOME. HE WAS TAKEN TO THE HOSPITAL WITH MINOR INJURIES.
Aug 10, 5:22 PM MDTTSTM WND DMGElk River, IDSEVERAL LARGE TREES BLOWN DOWN IN ELK RIVER. WIND GUSTS ESTIMATED TO BE AT LEAST 60 MPH BY THE CITY CLERK.
Aug 10, 7:43 PM MDTTSTM WND DMG1 E Superior, MTTWO TREES FELL ONTO A HOUSE A MILE EAST OF SUPERIOR.
Aug 10, 7:43 PM MDTNON-TSTM WND DMG2 W Alberton, MTSEVERAL LARGE TREES DOWN ON THE INTERSTATE. WINDS ESTIMATED AT 60 MPH BETWEEN MILEPOSTS 73 AND 75. .
Aug 10, 8:09 PM MDTTSTM WND DMG2 W Alberton, MTMINERAL COUNTY DISPATCH REPORTED A TREE DOWN OVER I-90 BETWEEN MILE MARKER 73 AND 75.
Aug 10, 8:09 PM MDTNON-TSTM WND DMG2 W Alberton, MTSEVERAL LARGE TREES DOWN ON THE INTERSTATE. WINDS ESTIMATED AT 60 MPH BETWEEN MILEPOSTS 73 AND 75. .
Aug 10, 8:17 PM MDTTSTM WND DMG1 E Superior, MTTWO TREES FELL ONTO A HOUSE A MILE EAST OF SUPERIOR.
Aug 10, 8:20 PM MDTHAIL 0.75Dixon, MTESTIMATED 3/4 INCH HAIL AND WIND GUSTS TO 60 MPH REPORTED. SEVERAL LARGE TREES BLOWN DOWN IN DIXON.
Aug 10, 8:43 PM MDTTSTM WND DMG1 E Ronan, MTNUMEROUS LARGE TREE LIMBS BLOWN DOWN ON POWERLINES. POWER OUT TO NUMEROUS BUSINESSES AND RESIDENCES.
Aug 10, 8:45 PM MDTHAIL 0.56 Se Frenchtown, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 101757
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1157 AM MDT THU AUG 10 2006

MTZ104>107-110400-
/O.NEW.KMSO.FW.W.0005.060810T1800Z-060811T0400Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-
1157 AM MDT THU AUG 10 2006

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY AND WET 
THUNDERSTORMS AND GUSTY WINDS AFTER A PROLONGED DRY PERIOD IN 
NORTHWEST MONTANA...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. 

A DEVELOPING SQUALL LINE OF MAINLY WET THUNDERSTORMS AHEAD OF AN
APPROACHING COLD FRONT WILL MOVE EAST-SOUTHEAST ACROSS THE AREA
THIS AFTERNOON AND EVENING. FREQUENT LIGHTNING IS EXPECTED WITH
THESE STORMS. GIVEN THE EXTREMELY DRY FUEL CONDITIONS...NEW FIRE
STARTS ARE POSSIBLE. IN ADDITION TO THE DANGEROUS LIGHTNING...WIND
GUSTS TO 50 MPH ARE POSSIBLE NEAR ANY STORM THAT PASSES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS AND FREQUENT LIGHTNING. 

$$
2 follow-up statements
000 
WWUS85 KMSO 102233
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
433 PM MDT THU AUG 10 2006

IDZ102-103-110400-
/O.EXB.KMSO.FW.W.0005.060810T2300Z-060811T0400Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
333 PM PDT THU AUG 10 2006

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR 
DRY AND WET THUNDERSTORMS AND GUSTY WINDS AFTER A PROLONGED 
DRY PERIOD IN NORTH CENTRAL IDAHO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

A LINE OF THUNDERSTORMS HAS DEVELOPED ACROSS EASTERN OREGON THIS
AFTERNOON IN THE VICINITY OF A COLD FRONTAL BOUNDARY AND WILL BE
MOVING INTO NORTH CENTRAL IDAHO LATER THIS AFTERNOON AND EVENING.
MANY OF THESE STORMS ARE EXPECTED TO HAVE MOISTURE WITH THEM AS
WELL AS STRONG WIND GUSTS. HOWEVER...THESE STORMS ARE ALSO
PRODUCING PLENTY OF LIGHTNING AND SOME STORMS MAY NOT HAVE MUCH
RAINFALL AT ALL.

FREQUENT LIGHTNING IS EXPECTED WITH THESE STORMS. GIVEN THE
EXTREMELY DRY FUEL CONDITIONS...NEW FIRE STARTS ARE POSSIBLE. IN
ADDITION TO THE DANGEROUS LIGHTNING... WIND GUSTS TO 50 MPH ARE
POSSIBLE NEAR ANY STORM THAT PASSES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND FREQUENT LIGHTNING.

$$

MTZ104>107-110400-
/O.CON.KMSO.FW.W.0005.000000T0000Z-060811T0400Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-
433 PM MDT THU AUG 10 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY AND WET THUNDERSTORMS AND GUSTY WINDS AFTER A 
PROLONGED DRY PERIOD IN NORTHWEST MONTANA......

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

A DEVELOPING SQUALL LINE OF MAINLY WET THUNDERSTORMS AHEAD OF AN
APPROACHING COLD FRONT WILL MOVE EAST-SOUTHEAST ACROSS THE AREA
THIS AFTERNOON AND EVENING. FREQUENT LIGHTNING IS EXPECTED WITH
THESE STORMS. GIVEN THE EXTREMELY DRY FUEL CONDITIONS...NEW FIRE
STARTS ARE POSSIBLE. IN ADDITION TO THE DANGEROUS LIGHTNING...
WIND GUSTS TO 50 MPH ARE POSSIBLE NEAR ANY STORM THAT PASSES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND FREQUENT LIGHTNING.

$$
000 
WWUS85 KMSO 110353
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
953 PM MDT THU AUG 10 2006

IDZ102-103-MTZ104>107-110500-
/O.CAN.KMSO.FW.W.0005.000000T0000Z-060811T0400Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
853 PM PDT THU AUG 10 2006 /953 PM MDT THU AUG 10 2006/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORM ACTIVITY HAS BEEN DECREASING DURING THE PAST
HOUR...BUT ISOLATED STORMS WILL CONTINUE UNTIL SHORTLY AFTER
MIDNIGHT. MOST OF THE STORMS ARE PROVIDING MOISTURE AND HUMIDITIES
HAVE BEGUN TO RECOVER QUITE NICELY. THEREFORE THE RED FLAG
WARNING THAT WAS IN EFFECT FOR NORTHWEST MONTANA AND NORTH-
CENTRAL IDAHO HAS BEEN ALLOWED TO EXPIRE.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 10, 9:12 AM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 9:12 AM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
912 AM MDT THU AUG 10 2006

.UPDATE...LATEST RADAR IMAGERY SHOWS A PHENOMENALLY WELL DEFINED
FRONTAL BOUNDARY THAT CURRENTLY STRETCHES FROM OMAK...WASHINGTON
TO CRATER LAKE...OREGON. MOISTURE ALONG THE FRONTAL BOUNDARY IS
LIMITED TO MOSTLY THE LOW AND MID LEVELS. BOTH THE RADAR IMAGERY
AND MORNING SOUNDING FROM SPOKANE INDICATE THAT THERE IS ENOUGH
WIND SHEAR (MID LEVEL WIND FLOW) TO ORGANIZE THE LIMITED
CONVECTION INTO A VERY THIN LINE.

FOR THIS AFTERNOON AND TONIGHT...THE FRONT WILL MOVE THROUGH THE
AREA FROM NW TO SE THIS AFTERNOON AND EVENING. EXPECTING FOR THE
CONVECTION ALONG THE FRONT TO INTENSIFY INTO THUNDERSTORMS THIS
AFTERNOON AND FOR THE THIN LINE TO BREAK APART INTO SEVERAL SMALL
LINES (OR CLUSTERS OF CELLS.) GUSTY WINDS ARE POSSIBLE WITH ANY
SHOWER OR STORM. WINDS WILL BECOME BREEZY BEHIND THE FRONT.
TONIGHT THE UPPER TROUGH WILL BEGIN TO MOVE THROUGH. AS IT DOES
SO...ANOTHER SHORT WAVE TROUGH...APPROACHING FROM THE
SOUTHWEST...WILL MERGE WITH IT. THIS WILL ENHANCE THE PRECIP OVER
THE NORTHERN HALF OF THE AREA. WIDESPREAD PRECIP IS EXPECTED NORTH
OF I-90 AS IT MOVES THROUGH. SOUTH OF I-90 ONLY SCATTERED SHOWERS
AND POSSIBLY A THUNDERSTORM ARE EXPECTED.

THE CURRENT ZONE FORECAST IS RIGHT ON TRACK. PLANNING ON NO
UPDATES TODAY.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS
A WEAK FRONT MOVES THROUGH. PRECIPITATION WILL BECOME WIDESPREAD
TONIGHT IN THE NORTH AS THE MAIN SYSTEM MOVES THROUGH. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION...TODAY THROUGH FRIDAY NIGHT...COMPLEX SCENARIO
SETTING UP OVER THE PACIFIC NORTHWEST THIS MORNING. 00Z GFS SEEMS
TO HAVE A GOOD HANDLE ON THINGS AND THIS SOLUTION PREFERRED. UPPER
LEVEL CLOSED LOW SPINNING ALONG THE SOUTHERN PORTION OF AN UPPER
LEVEL TROUGH HEADED TOWARD THE NORTHERN CALIFORNIA/SOUTHERN OREGON
COASTLINE. NOT EXPECTING THE SOUTHERN PORTION TO DIG MUCH FARTHER
SOUTH GIVEN THE JET STREAM STRENGTH OVER THE GREAT BASIN...WHICH
SHOULD ACT TO MOVE/PULL THE LOW EASTWARD DURING THE DAY. RESIDUAL
SURFACE MOISTURE IN PLACE OVER NORTH CENTRAL IDAHO AND WESTERN
MONTANA THE FLY IN THE OINTMENT FOR THIS AFTERNOON. ATMOSPHERE
WILL BECOME UNSTABLE DURING THE AFTERNOON BUT MANY VALLEYS WILL
TAKE TIME TO MIX...SO WENT WITH MORE OF AN ISOLATED THUNDERSTORM
DAY WITH A SEVERE STORM OR TWO POSSIBLE GIVEN GOOD SHEAR
PROFILES...MAINLY DURING THE EARLY AFTERNOON OVER NORTHWESTERN
MONTANA. SURFACE COLD FRONT EXPECTED TO MOVE RAPIDLY THROUGH THE
AREA THURSDAY EVENING AND NUMEROUS POST- FRONTAL SHOWERS LIKELY
FROM A LOLO PASS TO CONDON LINE NORTHWARD...AS STRONG UPPER LEVEL
LIFT MOVES OVER THIS PORTION OF THE FORECAST AREA. NEXT SHORT WAVE
TROUGH DIVING DOWN THE BACKSIDE OF THE MAIN TROUGH MOVES THROUGH
THE NORTHERN ROCKIES ON FRIDAY...RETURNING SHOWERS TO NORTHWEST
MONTANA. WEST FACING MOUNTAIN SLOPES WILL SEE MORE IN THE WAY OF
MEASURABLE PRECIP WITH MODERATE WESTERLY MID- LEVEL FLOW OVERHEAD.
SATURDAY THROUGH WEDNESDAY...THE UPPER LEVEL TROUGH SLOW
TRANSITION EASTWARD AND SCATTERED SHOWERS EXPECTED EACH AFTERNOON
AND EVENING IN AN UNSTABLE AIRMASS. SHORT-WAVE RIDGE BUILDS IN
SUNDAY NIGHT AND CONTINUES THROUGH MONDAY NIGHT...AHEAD OF ANOTHER
CLOSED LOW AND UPPER LEVEL TROUGH RETURNING FOR TUESDAY AND
WEDNESDAY TIME-FRAME. ECMWF WEAKER WITH THE LOW BUT HAVE HIGH
CONFIDENCE IN THE IDEA OF A PROGRESSIVE...MORE
SEASONABLE...PATTERN FOR MID-WEEK GIVEN CURRENT LOCATION OF
PACIFIC CONVECTION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...HENRY
PREV DISCUSSION...CHURCH
AVIATION...HENRY
Hazardous weather outlook, Aug 10, 11:52 AM MDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1152 AM MDT THU AUG 10 2006

MTZ001>004-110400-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
1152 AM MDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT FOR SCATTERED THUNDERSTORMS
IN NORTHWEST MONTANA. PLEASE SEE GTFRFWMSO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>008-MTZ005-006-043-110400-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
POTOMAC/SEELEY LAKE REGION-
1052 AM PDT THU AUG 10 2006 /1152 AM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH NORTH CENTRAL IDAHO AND WEST
CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. ISOLATED
THUNDERSTORMS ARE EXPECTED AHEAD OF THE COLD FRONT DURING THE
AFTERNOON WITH SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS BEHIND THE FRONT TONIGHT. PLEASE MONITOR LATER FORECASTS
FOR INFORMATION ON THIS APPROACHING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ007-110400-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
1152 AM MDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN DRY COLD FRONT FRONT WILL MOVE THROUGH THE AREA THIS EVENING.
ISOLATED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
AND ALONG THE FRONT LATE THIS AFTERNOON AND EVENING. GUSTY WINDS
WITH THE STORMS WILL BE POSSIBLE FOR A BRIEF PERIOD LATE THIS
AFTERNOON THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2006Red Flag Warnings in Idaho, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.